Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The rate of growth of the denominators in the Oppenheim series


Author: János Galambos
Journal: Proc. Amer. Math. Soc. 59 (1976), 9-13
MSC: Primary 10K10
MathSciNet review: 0568142
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Borel-Cantelli lemma is proved for a sequence of functions of the denominators in the Oppenheim expansion of real numbers. This is then applied to the study of the rate of growth of the denominators in the above series. The laws obtained are almost sure type, that is, valid for (Lebesgue) almost all $ x$ in the unit interval. The results are new even for the classical expansions of Engel, Sylvester and Cantor (product).


References [Enhancements On Off] (What's this?)

  • [1] Ole Barndorff-Nielsen, On the rate of growth of the partial maxima of a sequence of independent identically distributed random variables, Math. Scand. 9 (1961), 383–394. MR 0139189
  • [2] J. Galambos, The ergodic properties of the denominators in the Oppenheim expansion of real numbers into infinite series of rationals, Quart. J. Math. Oxford Ser. (2) 21 (1970), 177–191. MR 0258777
  • [3] János Galambos, On infinite series representations of real numbers, Compositio Math. 27 (1973), 197–204. MR 0332700
  • [4] János Galambos, An iterated logarithm type theorem for the largest coefficient in continued fractions, Acta Arith. 25 (1973/74), 359–364. MR 0344212
  • [5] János Galambos, Further ergodic results on the Oppenheim series, Quart. J. Math. Oxford Ser. (2) 25 (1974), 135–141. MR 0347759
  • [6] A. Oppenheim, The representation of real numbers by infinite series of rationals, Acta Arith. 21 (1972), 391–398. MR 0309877
  • [7] Walter Philipp, A conjecture of Erdős on continued fractions, Acta Arith. 28 (1975/76), no. 4, 379–386. MR 0387226
  • [8] Fritz Schweiger, Metrische Sätze über Oppenheimentwicklungen, J. Reine Angew. Math. 254 (1972), 152–159 (German). MR 0297729
  • [9] Fritz Schweiger, Gedämpfte zahlentheoretische Transformationen, Monatsh. Math. 79 (1975), 67–73 (German, with English summary). MR 0360500
  • [10] W. Vervaat, Success epochs in Bernoulli trials (with applications in number theory), Mathematisch Centrum, Amsterdam, 1972. Mathematical Centre Tracts, No. 42. MR 0328989

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10K10

Retrieve articles in all journals with MSC: 10K10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0568142-4
Keywords: Oppenheim series, denominators, Borel-Cantelli lemma, asymptotic laws, $ \lim \;\sup $, $ \lim \;\inf $, Engel series, Sylvester series, Cantor product
Article copyright: © Copyright 1976 American Mathematical Society